Alert archive / New York / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 2, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at May 16, 2022, 2:47 PM EDT for Clinton County, Franklin County, New York. It was in force for 58 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2022, 2:47 PM EDT (18:47 UTC)
- Expired
- May 16, 2022, 3:45 PM EDT
- In force
- 58 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clinton County, NY, Franklin County, NY
The radar
The Burlington radar (KCXX), 73 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 3:22 PM EDT | TSTM WND DMG | Merrill, NY | SEVERAL TREES DOWN BETWEEN MERRILL AND ELLENBURG CENTER. ROAD CREWS HAVE ALREADY REMOVED TREES. |
| May 16, 3:26 PM EDT | HAIL 1 | Ellenburg Center, NY | |
| May 16, 3:40 PM EDT | HAIL 0.75 | Ellenburg, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 12:48 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
805
WUUS51 KBTV 161847
SVRBTV
NYC019-033-161945-
/O.NEW.KBTV.SV.W.0002.220516T1847Z-220516T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
247 PM EDT Mon May 16 2022
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
Northwestern Clinton County in northern New York...
Northeastern Franklin County in northern New York...
* Until 345 PM EDT.
* At 247 PM EDT, a severe thunderstorm was located over Bryants Mill,
moving north at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Churubusco, Merrill, Bryants Mill, Chateaugay, Lyon Mountain,
Ellenburg Depot, Ellenburg, Earlville, Harrigan, Ellenburg Center,
Owls Head, Chasm Falls, Standish, Brainardsville and Wolf Pond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4458 7398 4463 7427 4499 7413 4500 7375
TIME...MOT...LOC 1847Z 196DEG 22KT 4469 7407
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Banacos1 follow-up statement
618
WWUS51 KBTV 161911
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
311 PM EDT Mon May 16 2022
NYC019-033-161945-
/O.CON.KBTV.SV.W.0002.000000T0000Z-220516T1945Z/
Clinton NY-Franklin NY-
311 PM EDT Mon May 16 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHWESTERN CLINTON AND NORTHEASTERN FRANKLIN COUNTIES...
At 310 PM EDT, a severe thunderstorm was located over Brainardsville,
moving north at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Churubusco, Merrill, Lyon Mountain, Chateaugay, Ellenburg Depot,
Ellenburg, Earlville, Harrigan, Ellenburg Center and Brainardsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4471 7391 4475 7417 4499 7413 4500 7375
TIME...MOT...LOC 1910Z 196DEG 22KT 4483 7401
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BanacosWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:48 PM EDT, 59 minutes earlier.
Area forecast discussion, May 16, 1:48 PM EDT, 59 minutes before
Area Forecast Discussion National Weather Service Burlington VT 148 PM EDT Mon May 16 2022 .SYNOPSIS... Strong to severe storms will impact the North Country over the next few hours, with the potential for heavy rain, frequent lightning, gusty winds, and some hail. Cooler and unsettled weather will exist on Tuesday, with drier conditions for the remainder of the work week, followed by a warming trend into the weekend. && .NEAR TERM /THROUGH TUESDAY NIGHT/... As of 137 PM EDT Monday...*A severe thunderstorm watch is in effect until 8PM EDT* The forecast system we have been monitoring over the last several days is about to arrive. Showers and thunderstorms have been vigorous over northern New York and Pennsylvania due to strong synoptic scale forcing for ascent, despite mixed-layer CAPE on the order of 250-500 J/kg. Our region has a bit more, about 750-1250 J/kg of CAPE, and strong synoptic support is expected over our region as well, with a coupled area of low-level convergence and upper diffluence. A few storms have developed over the high terrain, and we should see activity merge with the incoming convection. Due to mostly southerly flow, storm motions may lift more north than eastwards, which may allow for more of a clustering than development of a linear structure. Such increases the potential for some hail, but reduces the potential for widespread damaging winds. However, RUT forecast soundings indicate more southwesterly mean flow, and if a QLCS or the development of mini-bows are to take place, it'd be across south- central Vermont. Due to about 30 to 35 knots of shear, and strong background vorticity from the proximity of developing low pressure, we will probably see a few supercells today. As a reminder, the number of supercells capable of producing tornadoes is only 1 in 5. Nevertheless, the potential is non-zero today, with climatologically favored spots being the valley regions. Indeed the HREF is even indicating a 10 to 30 percent chance of updraft helicity values approaching 150 m2/s2 over northern New York. However, also noting a number of other competing factors, and experimental NCAR neural network forecasting does not indicate any probabilities over our area (of course, we may not see this often enough for that to appear on that type of forecast). Again, it's a non-zero chance, and the primary threat remains the potential for strong winds, hail, frequent lightning, and of course, heavy rainfall. Flash flood guidance values have lowered due to the convection over the last few days. However, storms have been fairly localized, and that has kept basin average values up to 2 to 2 and half inches across most places. While rainfall rates will likely reach of just exceed 1 in per hour, the front should remain progressive, and this should help keep any potential localized. Precipitation begins to lift north after 9 PM. As the upper low continues to intensify, moisture will wrap around and bring showers back into the region, mainly enhanced across the northwest facing slopes of the northern Greens and northern Adirondacks. It will also become breezy, as gradient flow and steepening low level lapse rates produces northwesterly winds at 15 to 25 mph with gusts 30 to 35 mph. Temperatures may even be non-diurnal against the strength of the cold advection, and highs will top out in the 50s across northern New York, and mid 50s to lower 60s across Vermont, with some mid 60s south. Then chilly Tuesday night, with 30s to low 40s for temperatures. Continued winds should preclude frost. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... As of 137 PM EDT Monday...Still expecting Wednesday to be a dry day as upper-level ridging crests overhead. The morning with start out cool and brisk, though northwest winds will decrease throughout the day, and clouds will clear giving way to afternoon sun. High temperatures will be in the low to mid 60s with overnight lows dropping into the upper 30s to mid 40s. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 137 PM EDT Monday...Rainfall chances have been increased for Thursday with the passage of an upper-level shortwave and associated surface boundary. While the primary surface low still looks to remain well to our south, a secondary low is expected to form to the north with a weak boundary draped across the North Country. Thus, rainfall chances have been increased up to 40%. Temperatures will again be near seasonal normals on Thursday with highs in the 60s. Thereafter, a warming trend is still expected for the end of the week in advance of a large upper trough. However, there remains considerable differences within the suite of global model guidance as to when the low pressure system and its attendant fronts arrive in the North Country. Still, this scenario would favor another round of hot and muggy weather for the end of the week, especially on Saturday, due to a prolonged period of warm air advection. For now, have continued to stay close to a model blend for the end of the week in which case high temperatures look to be in the upper 70s to mid 80s. In regards to precipitation, trends in the guidance continue to slow its arrival (with the exception of the CMC which remains the most progressive and an outlier). At this time, the best chances for rainfall look to be late Saturday through Sunday along with the potential for thunderstorms, especially on Saturday. Stay tuned for more information as the week progresses. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Through 18Z Tuesday...Showers and thunderstorms are developing across the region. Outside of showers and thunderstorms, mainly VFR conditions are expected, inside storms, locally down to LIFR and IFR is expected. We'll see activity continue to ramp up, especially between 20Z and 00Z. Thunderstorms will be capable of gusty winds, reduced visibilities to 1/2 to 4 miles, and perhaps even hail. After 00Z, activity will lift northwards. Some showers will be pivoting around low pressure, but may avoid most terminals, and have some VCSH through about 03Z to 08Z, latest across KMSS and KSLK. Additionally, winds shift from the south to southeast to the southwest to west, and pick up towards 10 to 15 knots sustained, and gusts 18 to 28 knots. Some MVFR is also likely, down to IFR at KEFK and KSLK, from 00Z through 12Z, and then gradually improving to VFR. Also of note will be a window of LLWS at KMSS and KSLK between about 06Z and 09Z, before prevailing winds begin to pick up. However, conditions will likely be turbulent, particularly near mountain ranges. Scattered activity will approach from the north about 15Z Tuesday. Outlook... Tuesday: Mainly VFR, with areas MVFR possible. Chance SHRA. Tuesday Night: Mainly VFR, with local MVFR possible. Chance SHRA. Wednesday: VFR. NO SIG WX. Wednesday Night: VFR. NO SIG WX. Thursday: VFR. Chance SHRA. Thursday Night: VFR. NO SIG WX. Friday: VFR. NO SIG WX. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Haynes NEAR TERM...Haynes SHORT TERM...Hammond LONG TERM...Hammond AVIATION...Lahiff
Hazardous weather outlook, May 16, 12:51 PM EDT, 1 hour 56 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 1251 PM EDT Mon May 16 2022 NYZ026>031-034-035-087-VTZ001>011-016>021-171700- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Eastern Franklin- Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor- Eastern Windsor- 1251 PM EDT Mon May 16 2022 ...SEVERE THUNDERSTORM WATCH 227 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 16, 12:45 PM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Burlington VT
1245 PM EDT Mon May 16 2022
NYZ029-030-161730-
Southeastern St. Lawrence NY-Southern Franklin NY-
1245 PM EDT Mon May 16 2022
...A strong thunderstorm will impact portions of southwestern
Franklin and east central St. Lawrence Counties through 130 PM EDT...
At 1245 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Piercefield, moving north at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake Ozonia, Santa Clara, Gale and Azure Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4426 7439 4423 7464 4461 7474 4464 7442
TIME...MOT...LOC 1645Z 170DEG 25KT 4433 7454
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BanacosSpecial weather statement, May 16, 1:35 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Burlington VT
135 PM EDT Mon May 16 2022
VTZ002-005-006-008-016-017-161815-
Western Franklin VT-Eastern Chittenden VT-Western Chittenden VT-
Washington VT-Eastern Franklin VT-Lamoille VT-
135 PM EDT Mon May 16 2022
...A strong thunderstorm will impact portions of western Lamoille,
northeastern Chittenden, northwestern Washington and southeastern
Franklin Counties through 215 PM EDT...
At 134 PM EDT, Doppler radar was tracking a strong thunderstorms
over Cambridge and Bolton, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waterville, Underhill, Cambridge, Bakersfield, Cambridge Village,
Stowe, Waterbury Village, Johnson, Jeffersonville Village, Waterbury,
Underhill State Park, Fairfax, Belvidere Center, Bolton, Fletcher,
Fairfield, Belvidere, Jericho, Johnson Village and Westford.
This includes Interstate 89 between mile markers 63 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central and northwestern Vermont.
&&
LAT...LON 4433 7269 4431 7292 4482 7304 4485 7268
TIME...MOT...LOC 1734Z 173DEG 13KT 4460 7284
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BanacosSpecial weather statement, May 16, 2:19 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Burlington VT
219 PM EDT Mon May 16 2022
VTZ009-011-018>020-161900-
Eastern Rutland VT-Western Rutland VT-Western Windsor VT-
Western Addison VT-Eastern Addison VT-
219 PM EDT Mon May 16 2022
...A strong thunderstorm will impact portions of southeastern
Addison, northeastern Rutland and northwestern Windsor Counties
through 300 PM EDT...
At 218 PM EDT, Doppler radar was tracking a strong thunderstorm over
Proctor, moving north at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rutland, Middlebury, Hancock, Salisbury, Rutland City, Proctor,
Rochester, Brandon, Chittenden, Mendon, Leicester, West Rutland,
Pittsford, Goshen, Pittsfield, Ripton, Hubbardton, Castleton, Sudbury
and Ira.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central and southern Vermont.
&&
LAT...LON 4358 7287 4359 7314 4397 7315 4397 7280
TIME...MOT...LOC 1818Z 182DEG 24KT 4367 7301
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BanacosSpecial weather statement, May 16, 2:22 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Burlington VT
222 PM EDT Mon May 16 2022
NYZ027-030-031-161845-
Northern Franklin NY-Southern Franklin NY-Western Clinton NY-
222 PM EDT Mon May 16 2022
...A strong thunderstorm will impact portions of northwestern Clinton
and northeastern Franklin Counties through 245 PM EDT...
At 222 PM EDT, Doppler radar was tracking a strong thunderstorm near
Debar Mountain, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Burke, Debar Mountain, Merrill, Bryants Mill, Chateaugay, Duane
Center, Burke Center, Loon Lake, Harrigan, Ellenburg Center, Owls
Head, Chasm Falls, Standish, Brainardsville and Wolf Pond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern New York.
&&
LAT...LON 4451 7400 4453 7428 4492 7425 4492 7386
TIME...MOT...LOC 1822Z 188DEG 17KT 4460 7414
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BanacosLocal storm report, May 16, 2:29 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
229 PM EDT MON MAY 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM HAIL PITTSFORD 43.70N 73.03W
05/16/2022 E0.25 INCH RUTLAND VT PUBLIC
&&
EVENT NUMBER BTV2201634
HAYNESLocal storm report, May 16, 2:31 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
231 PM EDT MON MAY 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL PLEASANT VALLEY 44.59N 72.86W
05/16/2022 E0.25 INCH LAMOILLE VT PUBLIC
&&
EVENT NUMBER BTV2201635
HAYNESThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 12:45 PM EDT | Special Weather Statement | BTV | Franklin | 45 min |
| May 16, 1:22 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, St. Lawrence | 53 min |
| May 16, 2:22 PM EDT | Special Weather Statement | BTV | Franklin | 23 min |
| May 16, 2:55 PM EDT | Areal Flood Warning | BTV | Franklin, St. Lawrence | 5 hr |
| May 16, 3:19 PM EDT | Severe Thunderstorm Warning | BTV | St. Lawrence | 56 min |
| May 16, 3:25 PM EDT | Special Weather Statement | BTV | Essex | 35 min |
| May 16, 3:38 PM EDT | Severe Thunderstorm Warning | BTV | Clinton, Franklin | 29 min |
| May 16, 3:41 PM EDT | Severe Thunderstorm Warning | BTV | Clinton | 27 min |
| May 16, 4:10 PM EDT | Areal Flood Warning | BTV | St. Lawrence | 3 hr |
| May 16, 4:18 PM EDT | Special Weather Statement | BTV | Essex | 42 min |
| May 16, 4:33 PM EDT | Severe Thunderstorm Warning | BTV | Clinton | 27 min |
Nearby
Severe Thunderstorm Warnings in New York, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.